Ask the Doctors July 2004 Issue

Ask Dr. Marks: 07/04

Iím 74 and still play competitive tennis. Several years ago I was diagnosed with osteoarthritis in my hip. While Iím not experiencing a great deal of pain, my mobility is less each year. Is there any type of hip replacement that would allow me to continue playing tennis?

I generally discourage my patients from playing competitive singles tennis after a total hip replacement, although they may continue to play doubles. The general population of patients with a total hip replacement consists mostly of people in their 40s and early 50s. In this group, competitive tennis involves high-impact running and abrupt changes in direction. As one gets older, the ability to run with high impact and with abrupt movements diminishes. If singles tennis is important to you, you should continue to do it. However, if your hip becomes painful or restricts you in any way, then simply decrease the intensity of your play.

----------

I recently had a prescription refilled, but the pills were a different color. Is this some-thing I should worry about?

Your pills were a different color because your prescription was probably filled with a generic medication. The federal government allows a drug manufacturer a patent on a specific medication for a period of 20 years. Once the medication comes off patent, other companies may manufacture it. Although it may be of a different color, or shape, this will be the only difference. Generic medications are perfectly safe and equally effective, since they still must comply with the Food and Drug Administrationís specification for that medication. If you have any doubts or questions about the appearance of prescribed pills, check with your pharmacist.

----------

I have rheumatoid arthritis and have heard good things about the drug Enbrel. Iíve also heard that Enbrel can cause infection. I have moderate diabetes and am suscep-tible to infection. What should I do?

Enbrel (etanercept), one of the new biologic response modifiers, is a very effective medication for the treatment of rheumatoid arthritis. It inhibits tumor necrosis factor (TNF), a naturally occurring substance found in the body that is believed to be responsible for causing inflammation around the joints. Because of its effect on the immune system, however, patients taking Enbrel are at increased risk of infection; in fact, fatal infections have been reported in patients who have taken Enbrel.

As with most medications, the risks and benefits should be weighedóand in the vast majority of cases, the benefits of Enbrel far outweigh the risks. However, Enbrel should not be prescribed for people with active infections. It should also be used with caution by patients with advanced or poorly controlled diabetes because diabetes alone predisposes patients to infection.

Since you have moderate diabetes, I presume that it is under control and, in this case, Enbrel should pose no problem. If you develop signs or symptoms of infection while on Enbrel, report it immediately to your doctor so that it may be promptly treated.